Vea e imprima detalles de la historia clínica de su familia, incluyendo información sobre visitas pasadas y hospitalizaciones, resultados de pruebas de laboratorio, vacunas, recordatorios de salud, y más.
Neuropathy (say "nurr-AW-puh-thee") from damaged nerves is a side effect of some chemotherapy medicines. It also may be called peripheral neuropathy.
People who are having chemotherapy may notice pain and loss of feeling in their fingers and toes. As the neuropathy gets worse, it moves into their hands and feet and up into their arms and legs.
Neuropathy may cause tingling, burning, numbness, or weakness in the hands or feet. Or it may feel like a sharp stabbing pain. It can cause problems with balance and difficulty walking. It may make the person more or less sensitive to heat and cold.
While getting chemotherapy, a person who has symptoms of neuropathy should tell his or her doctor right away. Sometimes the dosage of medicines used in chemotherapy can be lowered, or different medicines can be used. This may avoid further nerve damage.
After chemotherapy, symptoms of neuropathy often go away with time. It may take as much as a year or more. But some of the nerve damage may be permanent.
Current as of: December 19, 2018
Author: Healthwise Staff
Medical Review:Adam Husney, MD - Family Medicine & Sarah A. Marshall, MD - Family Medicine & Kathleen Romito, MD - Family Medicine & Jimmy Ruiz, MD - Medical Oncology, Hematology